An employee in a drug compounding pharmacy who was mixing a medication made an error which resulted in a drug being sent to a clinic in a form which was 10 times more potent than intended. The medication was called colchicine, which is normally used to treat gout. It was being used in the clinic to treat back pain, which is off-lbael use of the drug.
The way that the medication works is that it slows the division of cells, thereby reducing the inflammation from the gout. At the dose in which it was mixed, it prevented cell division all together, resulting in the death of three patients who took the medication.
The most interesting item in this story is not the error itself — it is pretty common type of error due to the use of the metric system in compounding medications, and systems should be in place to prevent this kind of error. The truly interesting item is that the person responsible for the error was described as an “employee” and not a pharmacist or a pharmacy technician. This raises questions about the training, qualifications, and supervision of the person compounding this batch of medication. These are questions that three families will want answered.